Colorado, 2023

Avalanche in Colorado, April 29, 2023

April 29, 2023 · NWS BOU · 1 event in 1 county or zone

A backcountry skier was caught in an avalanche on Bald Mountain, which is about seven miles from Breckenridge. The 31-yr old main was caught, buried and killed in a small, but long-running avalanche.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A backcountry skier was caught in an avalanche on Bald Mountain, which is about seven miles from Breckenridge. The 31-yr old main was caught, buried and killed in a small, but long-running avalanche. He was found buried nearly 2 feet below the surface of the debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 29, 10:33 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 29, 10:33 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1133 AM MDT Sat Apr 29 2023

.UPDATE...
Issued at 1021 AM MDT Sat Apr 29 2023

Today is an A+ weather day across the I-25 corridor. Sunny skies,
light winds, and mild temperatures. Enjoy it if you get the
chance. Across the far eastern plains, it is quite windy with
gusts up to 40 mph near the WY/CO border. Winds were increased in
the grids to account for those gusty winds. Otherwise, the
forecast remains on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Sat Apr 29 2023

A mild spring day is shaping up for the forecast area. A high
amplitude ridge over the Western U.S. will be responsible for the
warmup today, with warm advection occurring over the High Plains.
A few waves of clouds can be expected, one early this morning and
another this afternoon with some high based convection and a bit
of virga around. Otherwise look for a good amount of sunshine, to
help push highs into the upper 60s and lower 70s over the plains,
upper 50s to mid 60s foothills and high valleys, and 40s higher
mountains. It will still be breezy over the plains, but most gusts
should top out near 30 mph versus the gusts up to 40 mph
yesterday.

For tonight, a weak backdoor cold front will push across the plains,
but should result in little overall change to the relatively mild
and dry airmass in place.

.LONG TERM...(Sunday through Friday)
Issued at 420 AM MDT Sat Apr 29 2023

Sunday through about mid week, Colorado will be on the front end
of an upper ridge over the western states, set up between an upper
low centered over the Great Lakes and another approaching from
the northwest. Models have the ridge blocking that approaching
low, which they have slowly moving south just off shore of the
west coast. After a weak front tonight, Sunday will be slightly
cooler then a warming trend through about mid week will bring
temperatures back up 5 to 10 degrees above normal. Peak
temperatures are currently forecast to occur Wednesday, with highs
in the upper 70s and lower 80s across the plains and 40s to 60s
across the high country. There will be a weak northwesterly flow
aloft and should be enough moisture and instability to support
typical afternoon and evening scattered convection over the high
country, more isolated as it advances later to the plains.
Precipitation should be mostly limited to the high country, with
lesser overall coverage and more virga for the lower elevations.
Coverage and intensity should gradually increase through the week.
By about mid week, there may be a marginal threat of locally
heavy rainfall due to the weak flow aloft and good moisture and
instability.

Ensemble forecast systems show excellent model agreement through
about mid week then solutions start to diverge more significantly
concerning that next system as in comes on shore. Eventually, that
system should come to Colorado and bring slightly cooler
temperatures and greater precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1128 AM MDT Sat Apr 29 2023

VFR conditions expected through the TAF period. Moderate northerly
winds will persist throughout the afternoon. There is a very small
chance that a virga shower creates variable winds early this
evening. Winds will veer towards the east and southeast this
evening. It does not appear drainage winds will develop tonight or
at least not for most of the night. Light and variable winds are
expected. During the day tomorrow, northeast winds will develop.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...Barjenbruch
LONG TERM...EJD
AVIATION...Danielson
Hazardous weather outlook, Apr 29, 9:33 AM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1033 AM MDT Sat Apr 29 2023

COZ030>051-301645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1033 AM MDT Sat Apr 29 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be scattered showers and thunderstorms over the high
country Monday through Friday, more isolated as they move to the
plains, and with generally light precipitation. By about mid week,
there may be a marginal threat of locally heavy rainfall from
slow moving storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 29, 1:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084359.